New York, 2004

Flood in New York, August 12 to 13, 2004

August 12 to 13, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 8:50 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 8:50 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
950 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT)...
MINOR UPDATE TO CHANGE OCCASIONAL SHOWERS AND THUNDERSTORMS TO
OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS. SOME MINOR TEMP
AND WIND ADJUSTMENTS ALSO MADE.

.PREVIOUS DISCUSSION...

SHORT TERM (THROUGH FRIDAY AFTERNOON)...
STATIONARY FRONT AND STRONG SOUTHWEST FLOW ALOFT CAUSING LINES OF
SHOWERS AND THUNDERSTORMS TO DEVELOP. CONVECTION FORMING IN A HIGH
PECIPITABLE WATER AIRMASS WITH TRAINING OF ECHOES NOTED ON THE
RADAR...WHICH PROMPTED THE ISSUANCE OF A FLOOD WATCH AT AROUND 230
PM. ALREADY HAVE HAD REPORTS OF OVER TWO INCHES THIS MORNING AND
EARLY THIS AFTERNOON.

SHOWERS AND TSTMS WILL CONTINUE WELL INTO TONIGHT WITH THE FRONTAL
BOUNDARY MOVING VERY LITTLE. THE AREAS OF HEAVY RAIN LATE THIS
AFTERNOON AND TONIGHT MAY BE ENOUGH TO CAUSE FLOODING ON THERE
OWN...BUT WILL ALSO ACT TO SOAK THE GROUND BEFORE THE REMANTS OF
BONNIE BRING WIDESPREAD HEAVY RAIN TO THE REGION ON FRIDAY. AS A
RESULT...THE FLOOD WATCH WAS ISSUED WITH A VALID TIME THROUGH THE
DAY ON FRIDAY.

&&

LONG TERM (FRIDAY NIGHT THROUGH SUNDAY)...
DRIER AIR MOVES IN BRIEFLY LATE FRIDAY NIGHT INTO SATURDAY
EVENING...THEN THE REMNANTS OF CHARLEY WILL THREATEN FOR LATE
SATURDAY NIGHT AND SUNDAY. IF REMNANTS MOVE ACROSS THE REGION AS
FORECAST BY THE HURRICANE CENTER AND BY THE LATEST GFS RUN...ANOTHER
ROUND OF WIDESPREAD HEAVY RAIN CAN BE EXPECTED DURING THIS PERIOD
AND ASSOCIATED FLOODING.  WITH A BREAK OF MORE THAN 24 HOURS BETWEEN
THE TWO SYSTEMS...WILL NOT KEEP A FLOOD WATCH IN EFFECT THROUGH BOTH
SYSTEMS...BUT WILL CONTINUE TO ISSUE FLOOD POTENTIAL STATEMENTS FOR
POTENTIAL FLOODING ASSOCIATED WITH CHARLEY.

IF THE WORST CASE SCENARIO OCCURS WITH BOTH TROPICAL SYSTEMS FOR OUR
FORECAST AREA...THE POTENTIAL EXISTS FOR WIDESPREAD SIGNIFICANT
FLOODING TO OCCUR.

AFTER CHARLEY MOVES THROUGH...HIGH PRESSURE WITH WARM AND HUMID AIR
TAKES HOLD FOR SEVERAL DAYS. HOWEVER...WEAK UPPER LEVEL DISTURBANCES
ARE ALSO FORECAST TO MOVE THROUGH THE REGION MONDAY THROUGH
WEDNESDAY. AT THIS POINT WILL LEAVE OUT THE CHANCE OF SHOWERS FOR
THIS PERIOD AND WAIT UNTIL THE NEXT COLD FRONT APPROACHES LATE
THURSDAY AND THURSDAY NIGHT BEFORE INCLUDING A CHANCE OF SHOWERS IN
THE FORECAST AGAIN.

&&

AVIATION...
STATIONARY FRONT OVER CENTRAL NY WILL KEEP KGFL/KALB/KPOU IN MAINLY
MVFR CONDITIONS WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS.
KEPT A TEMPO IN FOR ALL SITES FOR IFR CONDITIONS IN ANY THUNDERSTORM
DEVELOPMENT ALONG LINE UP TO 21Z AND 22Z FOR KGFL AND KALY. HAVE
KEPT THREAT IN FOR KPOU UNTIL 02Z.  WINDS WILL BE GENERALLY LIGHT AT
5 TO 10 KNOTS FROM THE S/SE. OVERNIGHT...MVFR CONDITIONS
(VISIBILITIES AND CEILINGS) WILL DETERIORATE FROM IFR LEVELS AT
TIMES IN THE MID MORNING...ESPECIALLY AFTER 06Z WITH THE MOISTURE
FROM TS BONNIE STREAMING NORTHEASTWARD. RIGHT NOW...MODERATE TO
HEAVY RAIN MAY ENCROACH THE HUDSON RIVER VALLEY IN THE MID TO LATE
MORNING BETWEEN 10Z AND 16Z.

&&

HYDROLOGY...
FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON. SOME DRY WEATHER
LATE FRIDAY NIGHT THROUGH EARLY SATURDAY NIGHT. AN ESF HAS BEEN
ISSUED FOR THE FLOOD POTENTIAL ASSOCIATED WITH THE REMNANTS OF
CHARLEY FOR LATE SATURDAY NIGHT AND SUNDAY. SEE DISCUSSIONS ABOVE
FOR FURTHER DETAILS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH CTZ001-013 THROUGH 6 PM FRIDAY.
MA...FLOOD WATCH MAZ001-025 THROUGH 6 PM FRIDAY.
NY...FLOOD WATCH NYZ032-033-038>043-047>054-058>061-063>066-082>084
     THROUGH 6 PM FRIDAY.
VT...FLOOD WATCH VTZ013>015 THROUGH 6 PM FRIDAY.

&&
Hazardous weather outlook, Aug 12, 4:29 AM EST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
529 AM EDT THU AUG 12 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HEAVY RAINFALL IS EXPECTED ACROSS PARTS OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND TODAY AS SHOWERS AND THUNDERSTORMS
DEVELOP AND MOVE ALONG A STATIONARY FRONT OVER EASTERN NEW YORK.
RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE WITH LOCALLY HIGHER
AMOUNTS. PONDING OF WATER ON ROADWAYS AND POORLY DRAINED LOW LYING
AREAS IS POSSIBLE

.DAYS TWO THROUGH SEVEN...
MORE HEAVY RAIN IS POSSIBLE LATE TONIGHT AND FRIDAY AGAIN SATURDAY
NIGHT INTO SUNDAY MORNING AS FIRST THE REMNANTS OF TROPICAL STORM
BONNIE AND THEN THE REMNANTS OF HURRICANE CHARLIE MOVE INTO THE
REGION. RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE WITH THESE
SYSTEMS SO THE THREAT OF FLOODING EXISTS.

THE POSSIBILITY OF FLOODING IS STILL UNCERTAIN AT THIS TIME AS IT IS
HIGHLY DEPENDENT ON THE EXACT TRACK OF THESE TWO SYSTEMS...OTHERWISE
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ESPECIALLY ON FRIDAY. WHILE NO
FORMAL ACTIVATION IS REQUESTED AT THIS TIME...PLEASE SEND ANY REPORTS
OF 1.5 INCHES OR MORE OF RAIN IN A 4 HOUR PERIOD OR LESS TO THE
NATIONAL WEATHER SERVICE VIA NYSPIN LSR...THE SEVERE WEATHER
REPORTING FORM VIA THE INTERNET OR BY TELEPHONE.

In the hours before

Local storm report, Aug 12, 5:11 PM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      GRANVILLE               43.41N 73.26W
08/12/2004                   WASHINGTON         NY   LAW ENFORCEMENT

            ROUTE 149 IN TOWN OF GRANVILLE CLOSED WITH WATER OVER
            ROAD. SHERIFF REPORTS SEVERE FLOODING AT SITE.

0606 PM     HEAVY RAIN       GREENWICH               43.09N 73.50W
08/12/2004  3.50 INCH        WASHINGTON         NY   TRAINED SPOTTER

            SINCE 230 PM.

&&

OKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Northern Washington

When
August 12, 11:06 PM EST to August 13, 2:31 AM EST
Where
Northern Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heavy rains from earlier on the 12th resulted in the Mettawee River coming out of its banks. The river at Granville crested at 7.21 feet, just above the 7-foot flood stage. No unusual problems were reported to the National Weather Service as a result of this flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418588.